Hail, Tipton
- When
- May 10, 12:32 PM CST to 12:37 PM CST
- Where
- Tipton County, 0.37 mi ENE of Gilt Edge
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.552, -89.824
Slow-moving bands of showers and thunderstorms associated with an upper low located over the Lower Mississippi Valley intensified during the afternoon hours on May 10, 2023, when instability peaked. There were isolated reports of large hail and a few microbursts occurred resulting in damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Slow-moving bands of showers and thunderstorms associated with an upper low located over the Lower Mississippi Valley intensified during the afternoon hours on May 10, 2023, when instability peaked. There were isolated reports of large hail and a few microbursts occurred resulting in damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 10, 12:05 PM CST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 105 PM CDT Wed May 10 2023 ...New AVIATION... .UPDATE... Issued at 1015 AM CDT Wed May 10 2023 Temperatures range from the mid 70s to lower 80s with dewpoints in the mid to upper 60s this morning. A band of light rain, associated with an upper low, was already starting to lift into southern part of the forecast area this morning. Hi-res models depict this band slowly lifting north across the rest of the Mid- South through late afternoon. Although no organized severe weather is expected, heavy rainfall along with slow-moving storms could create some isolated flooding issues. Additional bands of showers and thunderstorms will occur later this evening. The current forecast is on track with no major changes needed at this time. AC3 && .SYNOPSIS... Issued at 306 AM CDT Wed May 10 2023 An unsettled weather pattern will continue across the region for the next several days. The Mid-South can expect warm temperatures, high humidities, and periods of showers and thunderstorms. A pattern change is looking likely early next week resulting in cooler conditions. && .DISCUSSION... (Today through Tuesday) Issued at 306 AM CDT Wed May 10 2023 Daytime heating and a stalled frontal boundary return shower and thunder chances this morning. This stalled frontal boundary will allow for widespread shower and thunderstorm chances across the Mid-South to continue for the rest of the work week. High temperatures generally in the 80s and dewpoints nearing 70 will continue as southerly flow is anticipated to return this afternoon. The return of southerly flow, PW values in the 80th percentile, and warm temperatures keep thunderstorms likely this afternoon, but no severe weather chances are slim. Some of these storms may be capable of producing locally heavy rainfall, specifically along the Delta Region and northeast Arkansas. WPC has issued a Slight Risk ERO for these areas today. A small decrease in shower and thunder activity is possible for Saturday evening as ridging occurs off to our southeast. Temperatures and dewpoints are expected to keep on track and some areas may reach 90 this weekend. A low pressure system forming in the northern Plains is looking to extend a cold front across the central United States and trek southeast Monday. Showers and thunderstorms are likely with the frontal passage, but will be followed by cooler and drier temperatures next week. DNM && .AVIATION... (18Z TAFS) Issued at 1259 PM CDT Wed May 10 2023 Showers and thunderstorms will continue along an outflow boundary this afternoon into the evening hours. Generally VFR conditions will prevail through tonight outside of convection, but IFR ceilings and gusty winds are possible with any storms. This activity will diminish this evening, though scattered showers will be possible overnight, mainly over eastern AR. A lull in precipitation is anticipated on Thursday morning but we do expect low clouds to fill in across the Mid-South during this period. Wind speeds will generally remain below 10 kts. MJ/GNC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...Flash Flood Watch through Saturday afternoon for MSZ011. TN...None. && PUBLIC FORECAST...AC3 AVIATION...MJ/GNC
Special Weather Statement
National Weather Service Memphis TN
1252 PM CDT Wed May 10 2023
ARZ027-101815-
Poinsett AR-
1252 PM CDT Wed May 10 2023
...A strong thunderstorm will impact portions of southeastern
Poinsett County through 115 PM CDT...
At 1252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marked Tree, moving north at 5 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marked Tree, Boat Run, Payneway, Northern Ohio and Old Weona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3558 9057 3558 9041 3544 9044 3544 9056
TIME...MOT...LOC 1752Z 179DEG 6KT 3545 9048
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SchlessigerSpecial Weather Statement
National Weather Service Memphis TN
1255 PM CDT Wed May 10 2023
TNZ049-088-101830-
Tipton TN-Shelby TN-
1255 PM CDT Wed May 10 2023
...A strong thunderstorm will impact portions of southeastern Tipton
and northeastern Shelby Counties through 130 PM CDT...
At 1255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arlington, or 14 miles northeast of Bartlett, moving north at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gainesville, Redwood and Idaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3544 8975 3544 8957 3540 8958 3539 8961
3538 8962 3538 8963 3532 8964 3533 8973
TIME...MOT...LOC 1755Z 177DEG 10KT 3535 8962
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SchlessigerSpecial Weather Statement
National Weather Service Memphis TN
107 PM CDT Wed May 10 2023
MSZ004-101845-
Tippah MS-
107 PM CDT Wed May 10 2023
...A strong thunderstorm will impact portions of northwestern Tippah
County through 145 PM CDT...
At 107 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Ripley, moving north at 5 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Walnut, Falkner, Chalybeate and Tiplersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3480 8892 3491 8902 3497 8887 3484 8883
TIME...MOT...LOC 1807Z 160DEG 5KT 3485 8889
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SchlessigerSpecial Weather Statement
National Weather Service Memphis TN
123 PM CDT Wed May 10 2023
TNZ049-101900-
Tipton TN-
123 PM CDT Wed May 10 2023
...A strong thunderstorm will impact portions of central Tipton
County through 200 PM CDT...
At 123 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brighton, or 7 miles southwest of Covington, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Covington, Munford, Brighton, Atoka, Burlison, Garland, Clopton,
Akins Corner and Bride.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3545 8967 3545 8977 3560 8981 3560 8966
TIME...MOT...LOC 1823Z 178DEG 13KT 3549 8974
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SchlessigerSpecial Weather Statement
National Weather Service Memphis TN
125 PM CDT Wed May 10 2023
ARZ028-TNZ048-049-101900-
Mississippi AR-Tipton TN-Lauderdale TN-
125 PM CDT Wed May 10 2023
...A strong thunderstorm will impact portions of south central
Mississippi, central Tipton and southwestern Lauderdale Counties
through 200 PM CDT...
At 124 PM CDT, Doppler radar was tracking a strong thunderstorm near
Munford, or 8 miles south of Fort Pillow State Park, moving north at
20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Pillow State Park, Munford, Fulton, Gilt Edge, Burlison,
Drummonds, Beaver and Randolph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3545 8981 3544 8992 3564 8998 3565 8978
TIME...MOT...LOC 1824Z 177DEG 17KT 3551 8987
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SchlessigerThe Memphis radar (KNQA), 23 km away, was scanning. The volume nearest the first event began at 18:34 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Multiple trees were knocked down on Highway 59 West in Burlison.
Jamestown Road was impassable due to downed trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103093, 1103094, 1103096, 1103098.